Idaho, 2016Heavy Snow in Idaho, February 3 to 4, 2016
February 3 to 4, 2016 · NWS OTX · 1 event in 1 county or zone
A winter storm system brought mostly light snow to North Idaho but a few locations received a bit more.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system brought mostly light snow to North Idaho but a few locations received a bit more.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 3, 5:44 PM PST, 2 hours 16 minutes earlier.
Area forecast discussion, Feb 3, 5:44 PM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
544 PM PST WED FEB 3 2016
.SYNOPSIS...
Light to moderate snow accumulations will accompany the passage
of a storm system tonight. Another system will bring rain and
mountain snow Friday night into Saturday. Breezy to windy
conditions are expected to occur late Friday into Saturday. Strong
high pressure will bring several days of dry weather Sunday into
the middle part of next week.
&&
.DISCUSSION...
Minor update to add a winter weather advisory for the Okanogan
Valley where slightly more snow is expected this evening pushing
this area into advisory levels. Also lowered low temperatures in a
few spots earlier based on current readings. Otherwise the
remainder of the forecast looks in good shape. See previous
discussion below for more details. JW
&&
.AVIATION...
00Z TAFS: A cold front pushes into the Cascades tonight and slips
east of the region Thursday morning. Snow and some rain will
increase from west to east across the aviation forecast area
tonight, starting near EAT/MWH this afternoon and expanding toward
the eastern TAF sites toward 02-05Z. Some moderate snows are
possible and snow amounts up to 3 inches are possible by Thursday
morning, especially near GEG/SFF/COE/PUW. Elsewhere snow amounts
will be less or little to nothing where rain falls or mixes in,
largely MWH/LWS. The steadier snow threat shifts into the
Panhandle Thursday morning, but scattered snow showers will be a
threat through at least midday to early afternoon over the
eastern TAF. However additional accumulations, if any, should be
limited. CIGS/VIS will degrade to MVFR/IFR levels. Some limited
improvement is projected around PUW/GEG/SFF/COE in the afternoon.
But there will be better chance of reaching VFR conditions
elsewhere. Expect some breezy conditions with the cold front, with
potential wind gusts in the 15 to 25 mph range, especially around
PUW/GEG. /J. Cote'
&&
.PREV DISCUSSION... /issued 330 PM PST WED FEB 3 2016/
Tonight through Thursday night: A moisture-laden cold front
moves in with a round of wintry conditions for tonight and
Thursday, before high pressure moves in and pushes the snow threat
into the mountains. This afternoon WV/IR imagery showed the well-
defined front advancing on the Pacific Coast. A rough satellite
extrapolation brings the front to the Cascades toward 06Z-07Z and
then the WA/ID border between 11-13Z. This meshes well with model
depictions.
* Timing: In this light, precipitation over the Cascades will
continue expanding over central and eastern Washington, then
Idaho, through the remainder of this afternoon and tonight. As
for when the precipitation rates are expected to be highest: in
the Cascades and central Washington through about 06-09Z,
eastern Washington into the L-C Valley around 04-10Z and the
remainder of the ID Panhandle around 08-15Z. Thursday morning a
secondary shortwave comes on the heels of the main front, which
may keep localized snow showers going before midday across the
Upper Columbia Basin eastward. However the steadier
precipitation is expected to continue in the upslope flow over
the Panhandle Mountains, as well as near the Cascade crest.
* Precipitation-type and amounts: precipitation is still expected
to be snow for most locations, save for the deeper Columbia
Basin into the L-C valley. A rain/snow mix or all rain is more
likely over south to southeast Grant, Adams and southwest
Whitman county into the L-C Valley. So aside from these latter
regions, impacts from snow accumulations are expected. As for
the snow amounts: in the mountains it looks light 3 to 8 inches,
with local to near a foot in the Cascades. In the valleys it
looks like 1 to 3 inches along and north of Highway 2 and over
the higher Palouse, with local amounts to 4 over Idaho.
* Potential bust points/adjustments needed: There are still
potential limiting factor to these snow amounts, especially in
the valleys. If the system moves by more quickly accumulations
may be lessened. If milder air holds on or if milder air invades
some areas it is not expected to, then snow ratios and/or rain
mixed in could keep snow levels down. On the latter point the
southeasterly flow should keep the brunt of the region from that
occurring. However the biggest concern for this potential bust
will be toward Palouse where downsloping winds could lead to the
aforementioned warming impacts and limit snow amounts. The
rain/snow line may also need adjustments. The other issue that
may need adjustments throughout the event will be the precise
timing and coverage of the snow, i.e. start and end times may
need to be modified depending on radar trends.
* Impacts and highlights: the ongoing highlights (i.e. the winter
weather advisories) seem on track. We will have to monitor the
timing and evolution of the front near the WA/ID border. If it
moves slower or the secondary shortwave is more vigorous, then
the advisories in places like northeast WA, the Spokane/C'dA and
the Palouse may need to be extended longer. The biggest impacts
this evening an overnight are expected to be near the Cascades
(including over the passes) and then further east for later this
evening and overnight and especially morning commute, on areas
which have been untreated and/or not plowed. Impacts are
expected to linger through the day Thursday over the Idaho
Panhandle, especially going into the central Panhandle including
Fourth of July Pass and Lookout Pass.
* Winds: the winds are expected to increase through the evening
and overnight, first near the Blues and Palouse and then coming
up into the Spokane/C'dA area with the passing cold front.
Additional breezy/gusty winds are expected to redevelop through
the morning and afternoon Thursday in the wake of the cold
front, again especially near the Blues and Palouse. Gusts around
15 to 25 mph will be possible. /J. Cote'
Friday through Saturday night: A second cold front passage will
push across the region late Friday into Saturday morning. This
front will be a quick hitter with steadier stratiform precipitation
generally occurring within a 5 to 7 hour period. The Cascades will
see precipitation increasing Friday afternoon with the rest of
eastern WA filling in Friday night and then into the ID Panhandle
by early Saturday morning. Snow levels will be above valley floors
for the most part. The exception will be up the Methow Valley
where snow is more likely, but amounts will likely be on the
lighter side as strong westerly flow will limit precip amounts
east of the Cascade crest. The exception will be the upper reaches
of the Methow Valley where slop over precip may yield more
moderate snowfall accumulations. These stronger winds aloft will
also result in breezy winds with cold front passage on Saturday.
*Precipitation Amounts: The Cascade crest will see the heaviest
amounts with generally 7-10 inches of snow expected in the
mountains. Stevens Pass looks to start out as a rain/snow mix,
but should then change over to snow overnight on Friday with cold
front passage. Around a quarter of an inch of liquid is expected
across extreme eastern WA and between 0.25-0.50 inches in the ID
Panhandle. This will result in mostly rain in the valleys with
snow in the mountains. Expect wet snow possible over Sherman and
Lookout Pass. Precipitation will transition to rain or snow
showers in the valleys mainly in the Panhandle through the day
Saturday.
*Winds: Cold front passage early Saturday morning will limit our
mixing potential a bit. With that said, 850 mb winds will be up
around 40-50 kts with frontal passage. How much of these winds
mix down to the surface will depend on the level of cold air
advection that is experienced. Models do not show a great cold
air advection signal, so I have tempered our expectations for
gust potential a bit. Wind gusts between 30-40 mph will be
possible. The Spokane Area, Palouse and Pomeroy areas will see
the best potential for achieving gusts closer to the higher end
of this range. The pressure gradient relaxes fairly quickly by
Saturday afternoon with the upper level wave already pushing
across the Rockies by this point. This will result in winds
gradually becoming weaker during the day on Saturday and calming
down by Saturday evening.
*Temperatures: Near normal to above normal highs for both Friday
and Saturday. Friday night will be mild for early February with
lows generally in the 30s for most valley locations. /SVH
Sunday through Wednesday...There is strong model agreement
depicting a solid upper level ridge over the forecast area...and
indeed over the entire western US...through at least the middle of
next week. Thus confidence is high for an extended period of dry
weather and possibly increasingly stagnant air. Deteriorating air
quality is likely...but unhealthy conditions are not a slam dunk
since the daily sun angle will be higher than early winter leading
to more mixing potential during the days. For the same reason the
areal extent of fog and low clouds may be limited...with murky
inversion conditions probably most noticeable in the morning and
overnight hours with some improvement during the afternoon. The
deep basin and Cascades Valleys will have the best chance of long
running low clouds/fog and fewest sunbreaks owing to a persistent
easterly gradient promoting the deepest stagnant boundary layer
banked against the Cascades. This same gradient will bring the
most benefit to the Palouse where fog and low clouds will be
scarce through the week. Temperatures are always low confidence
forecasts in this inversion regime but the spread of guidance
suggests near or slightly above normal...generally in the mid to
upper 20s at night and rising to the mid to upper 30s during the
day. /Fugazzi
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 29 37 28 41 33 40 / 100 50 10 10 80 20
Coeur d'Alene 28 35 30 40 33 39 / 100 70 20 20 80 60
Pullman 33 39 32 43 36 43 / 100 80 20 10 70 40
Lewiston 37 45 34 49 40 50 / 80 50 10 10 50 20
Colville 30 36 28 37 33 38 / 100 40 10 20 80 20
Sandpoint 28 34 30 37 33 37 / 100 70 20 30 80 70
Kellogg 28 33 30 37 32 36 / 100 100 60 30 80 70
Moses Lake 30 41 29 43 34 45 / 80 20 0 10 60 10
Wenatchee 27 38 27 38 32 41 / 90 10 0 20 70 10
Omak 25 35 26 35 30 37 / 100 10 0 30 80 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Thursday for Coeur
d'Alene Area.
Winter Weather Advisory until 10 AM PST Thursday for Idaho
Palouse-Lewis and Southern Nez Perce Counties.
Winter Weather Advisory until 4 PM PST Thursday for Central
Panhandle Mountains-Northern Panhandle.
WA...Winter Weather Advisory until 4 AM PST Thursday for Northeast
Mountains-Okanogan Highlands-Spokane Area-Upper Columbia
Basin.
Winter Weather Advisory until 10 AM PST Thursday for Washington
Palouse.
Winter Weather Advisory until 1 AM PST Thursday for East Slopes
Northern Cascades-Okanogan Valley-Waterville Plateau.
&&Hazardous weather outlook, Feb 3, 6:07 AM PST, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
607 AM PST WED FEB 3 2016
IDZ001>004-026-027-WAZ031>038-041>044-041500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
607 AM PST WED FEB 3 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Bands of light to moderate snow will develop over central
Washington this afternoon and spread into eastern Washington and
north Idaho this evening. Accumulating snow will produce
treacherous driving conditions this evening for much of the Inland
Northwest above 2000 feet elevation. Untreated roads and side
streets will have the potential to be slick through the Thursday
morning commute.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Another moist frontal system will bring rain and mountain snow to
the Inland Northwest Friday night into Saturday. Winter driving
conditions will be a good bet over the mountain passes Friday
night into Saturday morning. Locally windy conditions will
accompany the passage of the cold front late Friday night into
Saturday morning with gusts to 40 mph over the Palouse, West
Plains, and portions of the Columbia Basin.
Heavy Snow, Northern Panhandle
- When
- February 3, 8:00 PM PST to February 4, 8:45 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A trained spotter reported 4 inches of snow 6 miles south southeast of Clark Fork, Idaho. The snow primarily fell after 7 PM PST Wednesday February 3rd and 845 AM PST Thursday February 4th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, February 3, 2016$5.1 million · EF0 · 1 event
- Tornadoes in North Carolina, February 3, 2016$125,000 · EF1 · 2 events
- Tornado and Damaging Winds in South Carolina, February 3, 2016$75,000 · EF0 · 7 events
- Flash Flooding and Damaging Winds in North Carolina, February 3, 2016$49,000 · 50 kt wind · 11 events
- Flash Flooding in Georgia, February 3, 2016$40,000 · 2 events
- Flash Flooding in Kentucky, February 3, 2016$20,000 · 2 events
- Flooding in Maryland, February 3 to 5, 201611 events
- Flash Flooding and Damaging Winds in Tennessee, February 3, 2016$3,000 · 52 kt wind · 10 events
- Dense Fog in Maryland, February 3 to 4, 20167 events
- Flooding in Virginia, February 3 to 4, 20166 events
- Dense Fog in Virginia, February 3 to 4, 20166 events
- Blizzard in Wyoming, February 3 to 4, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610114.